New York, 2017

Lake-Effect Snow in New York, February 2 to 4, 2017

February 2 to 4, 2017 · NWS BUF · 5 events in 4 counties and zones

A single band of lake effect snow developed on a cold, westerly wind. This produced a period of heavy snow across southern Oswego County and the far northern end of Cayuga County from Fair Haven to Fulton.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$139,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A single band of lake effect snow developed on a cold, westerly wind. This produced a period of heavy snow across southern Oswego County and the far northern end of Cayuga County from Fair Haven to Fulton. The band of snow then moved northward to the Tug Hill region during the evening of the 2nd and remained in place overnight, slowly intensifying as cold air deepened over Lake Ontario. During the day on February 3rd, the lake effect snow focused on the Tug Hill Plateau and remained in place through the day and evening. This phase of the event dropped the heaviest snow across the Tug Hill, with snowfall rates of around 3 inches per hour for much of the day, producing an additional 3 feet of accumulation in the most persistent bands. Heavy snow also fell in a narrow strip across the lower elevations close to the lake, from Pulaski to Mannsville along the interstate 81 corridor. Lake snows moved back south into southern Oswego and far northern Cayuga counties on the evening of the 3rd with additional heavy snow. Finally, on the 4th winds became more westerly again, carrying moderate to heavy lake effect snow back north across the Tug Hill Plateau with additional accumulations. The lake effect snow then weakened by late in the day on the 4th. Specific snowfall reports included: 54 inches at Redfield; 38 inches at Lacona: 32 inches at Osceola; 24 inches at Pulaski; 20 inches at Fulton and Constableville; 19 inches at Highmarket and Fairhaven; 17 inches at Bennetts Bridge; 15 inches at Minetto and Hooker; 12 inches at Palermo and Oswego; 11 inches at Sterling; and 10 inches at Croghan.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Feb 2, 1:57 AM EST, 3 minutes earlier.

Area forecast discussion, Feb 2, 1:57 AM EST, 3 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
157 AM EST Thu Feb 2 2017

.SYNOPSIS...
A colder airmass will build across the Great Lakes through the rest
of the week...triggering scattered snow showers along with areas of
lake effect snow east of the lakes. While the lake snows are expected
to be relatively minimal east of Lake Erie...much more significant
snows are expected east of Lake Ontario through the first half of
tonight...and again from Thursday afternoon right through Saturday
night.

&&

.NEAR TERM /THROUGH TODAY/...
The main forecast concern during the near term period will continue
be ongoing lake effect snows to the lee of Lake Ontario.

A well organized band of lake snow directed at the Tug Hill at
03z will push south through the overnight. Composite radar and
satellite show a pair of bands over the west half of the lake
converging into one main band that extends across the Tug Hill.
As an approaching surface trough nears through 06z...the best
convergence will come within the more southern 'feeder' band.
This will focus the steadiest lake snows over northern Cayuga
and southern Oswego counties for a couple hours before the
aforementioned surface trough pushes the whole complex off the
lake. Expect this to happen after 08z. Snowfall rates with the
band through 08z will range from one to two inches per hour.

Elsewhere...the passing of the surface trough will support a
burst of snow showers that will leave an inch or so accumulation
for most areas.

In the wake of the trough...steering winds will veer to 290-310.
Rather than a single band of snow...the lake effect will
redevelop as multiple bands southeast of Lake Ontario late
tonight and continue through the daylight hours of Thursday
morning. This activity will then move back north and intensify
during the afternoon as the h925 flow will back to around 270.
Snowfall rates will pick up again at this point...with near 3
inch rates possible by nightfall over the northern half of
Oswego County.

Meanwhile off of Lake Erie...a much less favorable environment will
be in place through the period...with a period of rather dry air
likely to prevent much more than some scattered snow showers
east of Lake Erie until late tonight...when the aforementioned
surface trough will provide a brief boost in background moisture
and lift...which will in turn lead to some nuisance- type
snowfall accumulations of an inch or two. Following this...a
general westerly flow will continue to produce some additional
nuisance-type accums of an inch or two east of the lake through
Thursday...with these mostly held in check by a rather low cap
of 4 kft or so.

As for temps...cold air advection behind the surface trough
will lead to lows in the upper teens to lower 20s tonight...
followed by highs ranging through the 20s on Thursday.

&&

.SHORT TERM /TONIGHT THROUGH SATURDAY/...
Significant lake effect snow east of Lake Ontario will be the main
concern through the entire short term period. From a synoptic
standpoint, a deep mid level trough will move slowly east across
Quebec through the period. Meanwhile a surface low will rapidly
deepen over the Canadian Maritimes later Thursday Night and Friday.
The increasing gradient between this low and high pressure building
from the Plains to the Ohio Valley will force westerly flow to
increase and align better down the length of Lake Ontario. Outside
of lake effect areas it will remain dry in most areas Thursday night
through Saturday with even some sunshine developing at times between
bands. The one exception may be across the North Country and Saint
Lawrence Valley where a series of weak shortwaves may bring a few
brief rounds of snow showers.

Off Lake Ontario...

Lake induced equilibrium levels will be steady in the 8-10K foot
range Thursday night through Saturday with sufficiently deep
moisture beneath the inversion. A favorably deep dendritic crystal
growth zone will be found within the lake effect cloud bearing
layer, which will combine with relatively cold low level
temperatures to produce fluffy snow which efficiently accumulates.
The large scale pattern closely matches our locally developed
analogs for a significant Tug Hill event. CIPS Analogs also support
the idea of a significant event east of Lake Ontario, with a high
percentage of analog dates having over a foot of snow.

Thursday evening the band of snow will be in the process of
consolidating into a stronger single band over Oswego County. Latest
mesoscale guidance such as the NAM, 3KM NAM-RR, and Canadian GEM
show the band oscillating north and south a few times at the
southeast corner of the lake through the first half of Thursday
night. This will spread snow from the southern Tug Hill into Oswego
County and possibly northern Cayuga and eastern Wayne counties at
times.

Later Thursday night the band will settle over the central Tug Hill
as the flow locks in at due west. The band should intensify over the
Tug Hill during this time as convergence increases down the full
fetch of the lake. Friday morning most of the guidance backs
boundary layer flow more to the WSW ahead of a weak shortwave, which
will carry the heavy band a little farther north to the northern Tug
Hill and the southern half of Jefferson County. Later Friday
afternoon and evening flow will veer to the west, or event WNW
behind the shortwave and carry the band of heavy lake effect snow
back south across the Tug Hill to at least Oswego County. There is
some potential it may move into portions of Northern Cayuga and
northeast Wayne County during this time frame. Finally, the band may
move back north towards the Tug Hill Saturday as boundary layer flow
becomes more westerly again. Inversion heights will lower Saturday
afternoon and evening, forcing lake effect snow to finally weaken.

The quality of instability, moisture, and long fetch all support the
idea of this band becoming strong at times, especially when focused
on the Tug Hill. Some mesoscale guidance such as the 3KM NAM-RR is
now running out far enough to capture much of this event, and
supports the idea of a strong band from late Thursday night through
Saturday morning. With this in mind, expect snowfall rates to easily
reach 2-3 inches per hour at times, with 4 inches per hour not out
of the question.

Confidence is high that significant snow will fall, although an
exact storm total is a difficult call given the band will be
oscillating around a good deal. For an initial estimate, we will go
with storm totals of around 3 feet for the central Tug Hill near the
Lewis, Jefferson, Oswego County border, surrounded by an area of 1-2
feet across the lower elevations in the southern half of Jefferson
County, portions of Lewis, and much of Oswego County. As usual,
downsloping will reduce snowfall significantly for the Lowville
area, with more again heading into the western Adirondacks. With the
above in mind, the Lake Effect Snow Watch has been upgraded to a
Lake Effect Snow Warning.

There will also be at least some accumulation across northern Cayuga
and Wayne counties Thursday evening. The band will be in the process
of organizing and intensifying during this time, so expect
additional amounts of 3-5 inches Thursday evening. When this is
added to the snow that will fall in those areas Thursday afternoon,
and also later tonight, there is enough to justify a lake effect
snow warning for northeast Wayne and northern Cayuga counties.

Lake effect snow may move back into Northern Cayuga and Wayne
counties Friday night into Saturday morning as flow becomes WNW
again, with additional accumulations possible.

Off Lake Erie...

It will be a very different story with the closer proximity of high
pressure over the Ohio Valley. This will force lake induced
equilibrium levels to be much lower, only 5-6K feet through the bulk
of the event. There will also be plenty of dry air in the top half
of the lake induced mixed layer, forcing the dendritic crystal
growth layer to be very shallow and low. This will likely keep the
lake effect snow light and disorganized through the period. CIPS
analogs back this idea up, with the vast majority of the analog
dates showing 72 hour snowfall of 6 inches or less.

Flow will be generally westerly Thursday Night through Saturday
morning, with a few minor variations to WSW and WNW at times as weak
shortwaves pass. This will focus the bulk of the snow across the
higher terrain of Chautauqua, western/northern Cattaraugus, southern
Erie, and western Wyoming counties. Expect accumulations to be
limited to an inch or two for each 12 hour period. This will add up
to a total of 3-6 inches across the higher terrain inland from the
lake from Thursday night through Friday night. On Saturday inversion
heights lower even further, with any remain lake effect snow showers
in the morning ending by afternoon.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
A long duration lake effect event will finally conclude by Saturday
night into Sunday as shortwave ridging builds across the region.
This will finally diminish lake parameters as the flow turns
southwesterly ahead of an approaching shortwave. A shortwave trough
will then move across the region late Sunday into Sunday night
bringing some widespread light snow. With the surface low and best
forcing tracking through Ontario and into Quebec, expect fairly
light snow accumulations away from the best forcing.

A complex weather system is still set to evolve across the central
CONUS to the Great Lakes and Northeast for the first half of the new
work week. Models continue to change daily on the exact details of
how this will impact our weather. The trend today has been to track
the surface low much closer to the forecast area, over southern
Ontario province just to our northwest. Overall this solution would
keep us from seeing a large warmup like previous models had
indicated. This solution could also mean more snow for the area
along the leading warm frontal boundary, but could still change over
rain for a period. There are still plenty of details to be resolved
with this weather system, so stay tuned. In the wake of this low, it
still appears favorable for a return to classic lake effect snow
conditions with colder air spilling across the region for the end of
next work week.

&&

.AVIATION /07Z THURSDAY THROUGH MONDAY/...
A surface trough will push south across the forecast area
overnight...and this will support deteriorating conditions with
VSBYS lowering to IFR to MVFR levels in snow after 06z.

Meanwhile...a band of well organized lake effect snow will
extend across Oswego and northern Cayuga counties through about
08z. This will result in IFR to LIFR conditions for that area.
By daybreak...the lake effect will be in multiple bands that
will include all of the counties along the south shore of the
lake. KROC can expect to have IFR to MVFR conditions as a result
from late tonight through much of Thursday morning.

For the bulk of western New York though...Thursday will feature
mainly VFR conditions. Along with KROC...the other TAf site to
be affected by lake snows will be at KJHW where IFR to MVFR can
be anticipated.

Outlook...
Thursday night through Saturday...VFR/MVFR with scattered snow
showers...and IFR in areas of lake effect snow east of the lakes.
The worst overall conditions will be found east of Lake Ontario.
Sunday...VFR/MVFR with scattered snow showers.
Monday...Mainly VFR with just a chance of snow showers east of
Lake Ontario.

&&

.MARINE...
Brisk westerly winds will largely persist across the Lower Great Lakes
right through Saturday. With this in mind...small craft advisories
remain in effect as outlined below.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Lake Effect Snow Warning until 4 AM EST early this morning for
     NYZ006>008.
     Lake Effect Snow Warning from 1 PM this afternoon to 7 PM EST
     Saturday for NYZ006>008.
     Lake Effect Snow Warning until 1 AM EST Friday for NYZ004-005.
MARINE...Small Craft Advisory until 1 PM EST Saturday for LEZ040-041.
         Small Craft Advisory until 7 PM EST Saturday for
         LOZ042-043.
         Small Craft Advisory until 1 AM EST Sunday for LOZ044-045.

&&

SYNOPSIS...JJR
NEAR TERM...WOOD
SHORT TERM...HITCHCOCK
LONG TERM...CHURCH
AVIATION...WOOD
MARINE...JJR
Hazardous weather outlook, Feb 1, 1:01 PM EST, 12 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
101 PM EST WED FEB 1 2017

NYZ001>003-010-011-013-014-021-021815-
NIAGARA-ORLEANS-MONROE-NORTHERN ERIE-GENESEE-LIVINGSTON-ONTARIO-
ALLEGANY-
101 PM EST WED FEB 1 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-021815-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
101 PM EST WED FEB 1 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ012-019-020-085-021815-
WYOMING-CHAUTAUQUA-CATTARAUGUS-SOUTHERN ERIE-
101 PM EST WED FEB 1 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE CHANCE OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

LAKE EFFECT SNOW IS EXPECTED TO PERSIST EAST OF LAKE ERIE TODAY
THROUGH FRIDAY NIGHT. MOST OF THE SNOW IS EXPECTED TO REMAIN LIGHT,
WITH ACCUMULATIONS LIMITED TO A FEW INCHES EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ006>008-021815-
OSWEGO-JEFFERSON-LEWIS-
101 PM EST WED FEB 1 2017

...LAKE EFFECT SNOW WARNING IN EFFECT UNTIL 4 AM EST THURSDAY...
...LAKE EFFECT SNOW WARNING IN EFFECT FROM 1 PM THURSDAY TO 7 PM EST
SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ004-005-021815-
WAYNE-NORTHERN CAYUGA-
101 PM EST WED FEB 1 2017

...LAKE EFFECT SNOW WARNING IN EFFECT FROM 1 AM THURSDAY TO 1 AM EST
FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WARNING.

LAKE EFFECT SNOW MAY RETURN TO NORTHERN CAYUGA AND WAYNE COUNTIES
FRIDAY NIGHT AND SATURDAY MORNING AS WINDS BECOME MORE NORTHWEST.
THERE IS SOME UNCERTAINTY AS TO HOW FAR SOUTH THE LAKE EFFECT SNOW
WILL REACH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

HITCHCOCK

In the hours before

Local storm report, Feb 1, 8:34 PM EST, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
834 PM EST WED FEB 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             CORFU                   42.96N  78.40W
02/01/2017  M3.5 INCH        GENESEE            NY   TRAINED SPOTTER

            24 HOUR SNOWFALL.

&&

EVENT NUMBER BUF1700382

SJW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Northern Cayuga

When
February 2, 2:00 AM EST to 9:00 PM EST
Where
Northern Cayuga forecast zone
Property damage
$15,000
Reported by
Post Office
Coordinates
43.010, -76.574 (the zone’s center; the record gives no point)

Lake-Effect Snow, Oswego

When
February 2, 2:00 PM EST to February 4, 12:00 PM EST
Where
Oswego forecast zone
Property damage
$34,000
Reported by
COOP Observer
Coordinates
43.464, -76.209 (the zone’s center; the record gives no point)

Lake-Effect Snow, Jefferson

When
February 2, 2:00 PM EST to February 4, 3:00 AM EST
Where
Jefferson forecast zone
Property damage
$35,000
Reported by
CoCoRaHS
Coordinates
43.999, -76.052 (the zone’s center; the record gives no point)

Lake-Effect Snow, Lewis

When
February 2, 2:00 PM EST to February 4, 3:00 AM EST
Where
Lewis forecast zone
Property damage
$40,000
Reported by
COOP Observer
Coordinates
43.785, -75.449 (the zone’s center; the record gives no point)

Lake-Effect Snow, Northern Cayuga

When
February 3, 5:00 PM EST to February 4, 6:00 AM EST
Where
Northern Cayuga forecast zone
Property damage
$15,000
Reported by
Post Office
Coordinates
43.010, -76.574 (the zone’s center; the record gives no point)

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2017Every state in 2017This day in weather historyWarnings in New York, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 682475, 682472, 682473, 682474, 682476.